What drugs are considered safe?
I have IBD (UC) and my dr and I have been trying to get it under control. The only drug he is comfortable giving me is Prednisone. It worked the first time I took it but my symptoms came back when I was at 5mg. I am now back up to 40mg and things are not improving. What other drugs could we try while breastfeeding? He has mentioned Asacol orally and melasmine enemas but he is hesitant because of nursing. My symptoms are getting hard to deal with (lots of blood loss and frequent trips to the bathroom). My blood counts are fine but I need something to help get me into remission. I was diagnosed in the spring of 2010 and have only had 2-3 months in the past year without symptoms.
My baby is 17 months old and allergic to cow's milk. This is my main reason for still BFing. I know it is the best thing for him and we are not ready to stop. Any advice would be great!!!!???
Asacol is probably compatible with breastfeeding a 17 month old baby. The baby should be monitored for watery diarrhea.
If the Asacol is not effective, some other medications you can take and breastfeed are azathioprine (Imuran) and infliximab (Remicade). Your physician will know the medication that is best to treat your specific symptoms.
If you have any further questions, please feel free to call us at the InfantRisk Center at 806-252-2519 Mon-Fri 8am-5pm (CST).
Colleen Peace, BSN, RN
What further information can we give new mothers with Crohn's on Humira 40mg s.c. inj. every 2 weeks? Should she pump and discard for first week due to significant transfer of IgG for first 4 days? Should the alternative be recommended (Infliximab)? Any special timing of when to take the medication before delivery? I know the molecular weight is very large. If ok to breastfeed on this medication what concerns are we looking for in an infant? Thank you.
Ideally, the injections of Humira should be timed in such a way, (such as 2 weeks after birth), in order to avoid the immediate 4-day postpartum period, which is the colostrum phase. After that, the medication is probably compatible with breastfeeding. However, it sounds like the mom in question is taking the Humira during pregnancy. In this instance, it would be necessary for mom to pump and discard the milk for the first 4 days postpartum (since mom has to have the injections every 2 weeks, there is no way to time the injections around the colostrum phase).
Due to the large molecular weight, it is not likely that adalimumab (Humira) would transfer in clinically relevant amounts after the first week postpartum but no data are available at this time.
There is no benefit to changing the medication to Infliximab, as the situation would be the same as far as having to pump and discard during the colostrum phase.
If you have any further questions, please feel free to call us at the InfantRisk Center at (806) 353-3632. We are open from 8am – 5pm, Mon – Fri.
Colleen Peace, BSN, RN
InfantRisk Center, TTUHSC
Is it possible to breastfeed further?
I breastfeed my baby who is almost 7 month old. I have ulcerative colitis and I've been taking 5 g of mesalazine daily since my baby was 2 month old. A month ago my infant had antibiotics therapy and he got diarrhea after that. Since then all anti diarrhea treatment hasn't given any significant results. The infant still has stool 4-8 times a day. My doctor insists that mesalazine would have caused diarrhea at once not 4 month latter. In addition I've been taking 12 mg of methylprednizolone daily for two month. I have a very strong wish to continue breastfeeding moreover I feel better and I started to decrease doze of steroids a week ago and in a couple of month I might significantly decrease the doze of medicine taken.
I want to ask if it is possible that mesalazine caused my infant's diarrhea not at once but 4 month latter. Do you think it is possible for me to continue breastfeeding or should I stop now?
I discussed this with Dr. Hale. We don’t think the mesalazine has caused the infant’s diarrhea four months later.
Most probably what has happened is the antibiotics the baby was taking has killed all the “good bacteria” that is normally present in the baby’s gut. When this happens, there is usually an overgrowth of C. difficile, (a bacteria normally found in the human gut), which can cause diarrhea.
Please contact your pediatrician and see if he/she thinks this could be the problem. If so, perhaps the pediatrician will give you some lactobacillus (comes in granules) that you can give your baby.
The mesalazine is probably compatible with breastfeeding.
I hope this information helps. If you have any further questions, please call us at the InfantRisk Center at 806-352-2519. We are open Mon-Fri from 8am-5pm, CST.
Colleen Peace, BSN, RN
TTUHSC, InfantRisk Center